Alert archive / Mississippi / Special Weather Statements in 2017
Special Weather Statement, NWS Jackson, MS
NWS Jackson, MS issued this special weather statement at Mar 1, 2017, 2:00 PM CST for Leake County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2017, 2:00 PM CST (20:00 UTC)
- Expired
- Mar 1, 2017, 2:30 PM CST
- In force
- 30 min
- Issued by
- NWS Jackson, MS
County Leake County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 76 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 253 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 753 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 295 m²/s²
- 0-3 km storm-relative helicity
- 396 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
176
WWUS84 KJAN 012000
SPSJAN
Special Weather Statement
National Weather Service Jackson MS
200 PM CST WED MAR 1 2017
MSZ044-012030-
Leake MS-
200 PM CST WED MAR 1 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LEAKE COUNTY UNTIL 230
PM CST...
At 200 PM CST, Meteorologists were tracking a strong thunderstorm
near Thomastown, or 7 miles northwest of Carthage, moving east at 40
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Carthage around 205 PM CST.
Singleton around 210 PM CST.
Renfroe around 215 PM CST.
Edinburg around 225 PM CST.
Other locations impacted by this storm include Redwater.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A tornado watch remains in effect until 600 PM CST for central
Mississippi.
LAT...LON 3277 8968 3287 8968 3293 8939 3293 8932
3273 8932
TIME...MOT...LOC 2000Z 265DEG 35KT 3281 8963
$$
17What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Mar 1, 12:40 PM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Mar 1, 12:40 PM CST, 1 hour 20 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1240 PM CST Wed Mar 1 2017 .UPDATE... Updated for 18Z aviation discussion. Also tweaked short term forecast and updated products to reflect Tornado Watch 57. && .AVIATION... 18Z TAF discussion: Scattered to broken clouds around 3500 ft to start the period at most TAF sites. A cold front sweeping southeastward will bring a period of thunderstorms to each TAF site as it passes, with a quick change to gusty northwest winds and briefly lower ceilings and/visibility. Clouds should clear quickly behind the front, with VFR conditions and northerly winds below 10 kts expected at all TAF sites by 01Z Thursday. /NF/ && .DISCUSSION... Adjusted POPs and sensible weather elements through the rest of this afternoon based on latest guidance. Overall thinking regarding severe weather potential remains similar to previous forecast. Roughly 800-1000 J/kg of MLCAPE will be available to storms just ahead of and along a cold front moving through the forecast area. Deep layer shear of 50-60 kts mostly parallel to the front (greatest shear in far northern forecast area) will support some sustained updrafts and possible supercell structure to thunderstorms. Hail to the size of quarters and and wind gusts up to 60 mph will be the primary hazards as storms move through. Directional wind shear is not the most favorable, but with some slight veering with height through early this afternoon in the far northeastern portion of the forecast, can't rule out a possible tornado. Lowest threat will be for Louisiana parishes and Arkansas counties where storms will more quickly exit the area. The better chance for storms to become severe will be farther east (especially east of Interstate 55) as the cold front moves into those areas during the afternoon. A longer period of heating could see MLCAPE values of 1000-1250 J/kg develop in southeastern Mississippi. Will keep threat areas as they are in current Hazardous Weather Outlook, but will reassess need for any updates after storms initiate by early this afternoon. /NF/ Prior discussion below: Today and Tonight: Latest radar data showing impressive convection moving through northern AR and trailing back to the southwest. This convective band is occurring ahead of surface cold front moving into northwest AR in an unstable and sheared environment. CAM guidance is in general agreement that ongoing convection will have a hard time moving into northwest sections of the forecast area this morning due to the persistent capping inversion atop the boundary layer. Some isolated convection will be possible during this time frame, but it will not be until mid to late morning when mid level dynamic cooling in conjunction with low level moisture convergence along the boundary serve to weaken the cap for better development to occur. Though low level shear will be on the decrease as the main system pulls away, increasing instability due to surface heating (max temps in the lower 80s) will lead to a an increase in storm intensity with the potential of seeing a few severe storms by afternoon, especially in the southeast. The activity will quickly push southeast of the area during the evening followed clearing skies shortly behind. /26/ Thursday through Tuesday: As the cold front moves into the Gulf of Mexico Thursday, expect much cooler boundary layer temperatures, some 10-12 degrees cooler at 925mb, will be moving in the wake. This will help high temperatures fall some 15 degrees or so, back to much more seasonable normal temperatures. With PW's falling less than a quarter of an inch as that surface high builds in, expect us to mix out very efficiently as we go into the weekend, which will help us be warmer than MOS guidance, which is what was leaned toward in the forecast. Winds will be gusty, especially over the southeast portions of the area, as there will be a tight pressure gradient in the wake. Thursday and Friday, as we mix out and warm enough for humidity levels to drop into the mid-upper 20s. With enough pressure gradient in the southeast, there could be some fire weather concerns. However, recent fuel level moistures, due to previous rain, are higher and expected rainfall on Wednesday should keep it lower. Will have to keep a close eye if we don't receive as much rainfall. Due to this, kept out of the HWO and graphics for now. Aloft a deep longwave trough will be present over most of the nation east of the Rockies while weak ridging will be present over the western Pacific states with an upper low off the Baja California peninsula into the eastern Pacific. A strong surface high near 1030-1035mb, will be building through the central Plains and down into our area by Thursday and especially into Friday. The core of the strongest surface high will move through the low- mid Mississippi Valley by Thursday into Friday. The ensemble MOS guidance and such anomalously strong surface high pressures lean towards some potential of temperatures falling cooler into the low-mid 30s (couldn't rule out a spot briefly reaching freezing) with the lowest from areas from a line from Greenwood to Meridian and northeast. This could bring some potential for some patchy frost. Added this in the grids for Friday and Saturday mornings as the surface high builds into the Appalachians. Later in the period, expect shortwave ridging to build quickly build east while the previously mentioned upper low moves through Mexico into the ArkLaTex by late weekend into early next week. This will help bring moisture back in, helping PW's creep up back above an inch to an inch and a quarter or so. This and increasing isentropic ascent will help shower chances to increase on Sunday into Monday. How much moisture moves back in remains to be seen as the Euro/Canadian are in agreement that showers will move in Sunday into Monday while the GFS is slower. Based on the fast manner of the shortwave ridging and agreement in the Euro/Canadian, sided towards that consensus of a faster solution. Another deep and fast moving trough will help develop a strong low into southern Canada, which will drag another cold front down by early next week. This will help bring some better lapse rates and some chances for thunderstorms by around Monday-Tuesday next week before shortwave ridging and drying move in the wake. /DC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 42 64 36 66 / 10 3 0 0 Meridian 43 65 34 66 / 14 4 0 0 Vicksburg 41 64 37 66 / 10 3 0 0 Hattiesburg 45 65 38 69 / 33 4 0 0 Natchez 44 63 38 66 / 10 3 0 0 Greenville 38 62 37 62 / 4 2 0 0 Greenwood 38 62 34 62 / 8 2 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && NF/DC
Hazardous weather outlook, Mar 1, 1:38 PM CST, 22 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson MS 138 PM CST Wed Mar 1 2017 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>029-034>037- 040>042-047-021945- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Washington- Humphreys-Holmes-Attala-Issaquena-Sharkey-Yazoo-Warren- 138 PM CST Wed Mar 1 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, and west central Mississippi. .DAY ONE...The rest of Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. MSZ030>033-038-039-043>046-048>066-072>074-021945- Clay-Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-Madison MS-Leake- Neshoba-Kemper-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne- Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS- Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar- Forrest- 138 PM CST Wed Mar 1 2017 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, northeast Mississippi, and south central Mississippi. .DAY ONE...The rest of Today and Tonight SEVERE THUNDERSTORMS THREAT...Limited TIMING...Through the rest of this afternoon Severe thunderstorms will be possible through the rest of this afternoon as a cold front moves southeast across the forecast area. Damaging wind gusts up to 60 mph and hail up to quarter size will be the main threats, but a tornado cannot be ruled out. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region the rest of today. NF && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* Extreme...Confident in severe thunderstorms with wind gusts of 75 mph or greater and/or 2 inch diameter or larger hail. Significant...Severe thunderstorms possible with wind gusts of 75 mph or greater and/or 2 inch diameter or larger hail. Elevated...Confident in severe thunderstorms with winds gusts of 60 mph or greater and/or 1 inch diameter or larger hail. Limited...Severe thunderstorms possible with wind gusts of 60 mph or greater and/or 1 inch diameter or larger hail. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Mar 1, 1:36 PM CST, 24 minutes before
Special Weather Statement National Weather Service Jackson MS 136 PM CST WED MAR 1 2017 MSZ048-012000- Hinds MS- 136 PM CST WED MAR 1 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HINDS COUNTY UNTIL 200 PM CST... At 136 PM CST, Meteorologists were tracking a strong thunderstorm near Utica, or 17 miles southeast of Vicksburg, moving east at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Dry Grove around 155 PM CST. Raymond around 200 PM CST. Other locations impacted by this storm include Learned. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3209 9072 3219 9072 3230 9042 3206 9038 TIME...MOT...LOC 1936Z 259DEG 34KT 3215 9065 17
Special weather statement, Mar 1, 1:38 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Jackson MS
138 PM CST WED MAR 1 2017
MSZ030-031-012015-
Lowndes MS-Clay MS-
138 PM CST WED MAR 1 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLAY AND
NORTHEASTERN LOWNDES COUNTIES UNTIL 215 PM CST...
At 138 PM CST, Meteorologists were tracking a strong thunderstorm
near West Point, moving east at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Columbus AFB around 150 PM CST.
Kolola Springs around 155 PM CST.
Caledonia around 200 PM CST.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A tornado watch remains in effect until 600 PM CST for northeastern
Mississippi.
LAT...LON 3357 8827 3357 8864 3368 8867 3368 8850
3367 8849 3366 8852 3365 8851 3366 8850
3366 8846 3368 8843 3367 8842 3369 8839
3369 8837 3372 8833 3374 8833 3374 8825
TIME...MOT...LOC 1938Z 262DEG 33KT 3364 8857
17Local storm report, Mar 1, 1:41 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
141 PM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HAIL 3 S MANTEE 33.69N 89.06W
03/01/2017 E1.75 INCH WEBSTER MS BROADCAST MEDIA
&&
CMESpecial weather statement, Mar 1, 1:51 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
151 PM CST WED MAR 1 2017
MSZ043-012015-
Madison MS-
151 PM CST WED MAR 1 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MADISON COUNTY UNTIL 215
PM CST...
At 151 PM CST, Meteorologists were tracking a strong thunderstorm
near Canton, moving east at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Canton around 155 PM CST.
Sharon around 200 PM CST.
Farmhaven around 210 PM CST.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A tornado watch remains in effect until 600 PM CST for central
Mississippi.
LAT...LON 3261 8977 3260 8977 3260 8978 3259 8978
3258 8982 3259 8984 3258 8986 3256 8987
3256 8989 3255 8990 3254 8989 3253 8993
3252 9041 3271 9009 3275 8973 3264 8973
TIME...MOT...LOC 1951Z 269DEG 43KT 3265 9008
CMELocal storm report, Mar 1, 1:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
156 PM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND GST COLUMBUS AFB 33.63N 88.45W
03/01/2017 M53 MPH LOWNDES MS ASOS
&&
CMESpecial weather statement, Mar 1, 2:00 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
200 PM CST WED MAR 1 2017
MSZ044-012030-
Leake MS-
200 PM CST WED MAR 1 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LEAKE COUNTY UNTIL 230
PM CST...
At 200 PM CST, Meteorologists were tracking a strong thunderstorm
near Thomastown, or 7 miles northwest of Carthage, moving east at 40
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Carthage around 205 PM CST.
Singleton around 210 PM CST.
Renfroe around 215 PM CST.
Edinburg around 225 PM CST.
Other locations impacted by this storm include Redwater.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A tornado watch remains in effect until 600 PM CST for central
Mississippi.
LAT...LON 3277 8968 3287 8968 3293 8939 3293 8932
3273 8932
TIME...MOT...LOC 2000Z 265DEG 35KT 3281 8963
17The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 12:35 PM CST | Special Weather Statement | JAN | Webster | 25 min |
| Mar 1, 12:38 PM CST | Severe Thunderstorm Warning | JAN | Clay, Webster | 26 min |
| Mar 1, 12:44 PM CST | Special Weather Statement | JAN | Holmes | 31 min |
| Mar 1, 1:01 PM CST | Severe Thunderstorm Warning | JAN | Attala, Holmes | 59 min |
| Mar 1, 1:36 PM CST | Special Weather Statement | JAN | Hinds | 24 min |
| Mar 1, 1:38 PM CST | Special Weather Statement | JAN | Lowndes | 37 min |
| Mar 1, 1:41 PM CST | Severe Thunderstorm Warning | JAN | Clay, Lowndes | 34 min |
| Mar 1, 1:45 PM CST | Severe Thunderstorm Warning | JAN | Winston | 60 min |
| Mar 1, 1:51 PM CST | Special Weather Statement | JAN | Madison | 24 min |
| Mar 1, 1:52 PM CST | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 53 min |
| Mar 1, 2:26 PM CST | Special Weather Statement | JAN | Neshoba | 34 min |
| Mar 1, 2:28 PM CST | Severe Thunderstorm Warning | JAN | Noxubee | 22 min |
| Mar 1, 2:39 PM CST | Special Weather Statement | JAN | Lowndes | 36 min |
| Mar 1, 2:41 PM CST | Severe Thunderstorm Warning | JAN | Rankin, Smith | 49 min |
| Mar 1, 3:00 PM CST | Special Weather Statement | JAN | Neshoba | 30 min |
| Mar 1, 3:37 PM CST | Special Weather Statement | JAN | Jasper | 23 min |
| Mar 1, 3:47 PM CST | Special Weather Statement | JAN | Lauderdale | 28 min |
| Mar 1, 3:55 PM CST | Special Weather Statement | JAN | Lawrence | 35 min |
| Mar 1, 4:02 PM CST | Special Weather Statement | JAN | Jasper | 28 min |
| Mar 1, 4:21 PM CST | Special Weather Statement | JAN | Jefferson Davis | 24 min |
| Mar 1, 4:29 PM CST | Special Weather Statement | JAN | Clarke | 31 min |
| Mar 1, 5:51 PM CST | Special Weather Statement | JAN | Forrest, Lamar | 24 min |
Nearby
Special Weather Statements in Mississippi, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.